Diagnosed last feb and started on urso in June.i couldn't tolerate it properly had to go back to one capsule then after weeks tried two

Could never get a third one in.colette at pbc foundation said some urso was better than none.in December had a week off it and feltAMAZING.told my specialist that I thought I was allergic to the fillers so he put me on urso tablets.feel great on them.just wanted to let anyone know if like me they're experiencing side effects.if the tablets hadn't worked he was going to try liquid urso.good luck.

9 Replies

oldestnewest
  • Hi, I have always said I felt better when on some capsules than others but no one has ever said it could be the fillers. As a matter of interest what were the symptoms. I am just wondering if thats what I have suffered at certain times because my chemist just seems to give me whatever is available or cheapest. Its easy to blame the disease. :-)

  • Hi june9961.my symptoms were loose motions bloating to the point of being almost in pain.weight gain and generally feeling out of sorts.felt fantastic almost immediately when I came off capsules.still feel pretty good on tablets.hope this helps

  • Thanks Caz22. I too suffer from the terrible bloating and over the past 2years have gained an awful lot of weight. I think its time to have a chat with my GP or Consultant to see if I can try the tablets. Thanks for your help :-)

  • Yes I experienced initial side-effects when I started urso Dec 2010, heartburn was one of them that lasted a few months. It then disappeared but Sept 2012 I picked up t he urso and thought same as I'd always had, looked the same. It was only after I stated with heartburn again that I checked the packaging and noticed the brand name had gone, I was on generic tablets.

    The side-effects vanished once again and then thought plain sailing until July 2013 I heard about a recall of the Wockhardt 300mgs that I had been taking and was prescribed 150mgs to double up. I got those and think they were generic (brown bottle pharmacy labelled). I thought I felt itchier than I usually did and then I started with heartburn yet again. I went to a different pharmacy for my next batch, got Destolit 150mgs in cardboard packaging with tablets in blister packs. Noticed the fillers on these are different to the previous ones I've had. I've so far using the Destolit not had any side-effects on starting during November.

    I know there is Ursogal which comes in tablets that are white and also capsules. I was checking up on the Ursogal as the brown bottled tablets were from this pharmaceutical (not sure if I got generic or branded) and on checking ingredients noticed that the capsules have 2 of the colourants that are reckoned to be avoided with hyperactive children.

    If you are on liquid urso Cazz22 then it is one that wouldn't be freely given to patients with PBC due to the fact that it is dearer to the NHS than the white tablets that majority of us seem to receive. I disagree that everything is about money, I'm sure by taking what is considered a more expensive tablet/liquid medication and it is found to be working adequately, surely that is then helping to keep a patient away from hospital?

  • My specialist prescribed tablets as I suffer badly with capsules.He said if they don't work hel give me liquid and if that doesn't work to come off them.his exact words were why suffer for next 20 years with medicine that doesn't suit luckily tablets seem fine

  • I am surprised that anyone is on tablets as I was told by my pharmacist that there was only capsules or liquid available in England . Been on capsules for one month , not really sure how I feel as still in shock after biopsy diagnosis . So glad I found this site have learnt more here than my Consultant has told me

  • Hello Newsroom.

    No here in England there are the white 'chalky' tablets, capsules (that are usually gelatin casings) and liquid.

    The white tablets are the ones that are in more abundance as they are cheaper to our NHS. Some of the fillers in the variants between pharmaceutical companies vary, there are talc in some, not in others I have noticed.

    I did checkup on some of the fillers in the urso and some are quite harmless apparently, hydro- something methylcellulose (or just methylcellulose for short) but others to me are a bit suspicious like something called povidone. Apparently in very small quantities they are deemed fine but I wonder how people with certain conditions, liver for one like PBC their system actually breaks it down?

    Magnesium Stereate is one that was in my original tablets (under the name Urdox 300mgs) but I have seen this ingredient in a lot of other edible things, mainly sweets I think and also think chewing gum. Now this can actually cause loose stools.

    I know the original tablets Urdox I took in Dec 2010 up until I think I got the generic equivalent Sept 2012 (the brand name had vanished off the packaging but not the blister pack) and each Patient Info Leaflet as I checked at a later date, were the same ingredients (though for some reason my system knew I had a slight change Sept 2012, prompted me to check packaging), there were side-effects listed that were common, less common, etc. I know I suffered with heartburn that I was never prone to prior to taking urso and I did think the itching was significantly worse for awhile. These did vanish but it did take a couple months (3 months when I originally started urso).

    I did find a breakdown of the cost to the NHS of the urso and the branded ones are dearer than the generic that GPs over in England are supposed to write out a prescription for (eg ursodeoxycholic acid and the mgs on it as opposed to a brand of urso now unless there is no equivalent generic), white tablets, film-coated or not are cheaper than capsules and the liquid is the more expensive. It all comes down at the end of the day to money.

    Where money is concerned here, it does not buy with me I have to say. When I think over the years of the taxes and National Insurance I have paid into the system (I now donot have enough income to pay tax or National Insurance due to Personal Allowance changes in the UK but have always and still do have a prescription charge to pay), then how I develop something that is apparently not curable and been informed I have to have some medication for the remainder of life, surely having what is considered the best is the right way to go?

    My GP thought I was being funny when I told her that I had read that certain medications of a different brand or generic can have a different effect on our bodies but it actually is a proven fact. Some medications (ie epileptic) work better for patients with a certain brand one and not generic so there is something in it.

  • I wish you well. I have been on the capsules for a month and no side effects yet.

  • And me too...just hungry!

You may also like...